Paracetamol

Introduction

Paracetamol is an analgesic and febrifuge molecule, used in case of  pain ( headache , back pain , menstrual cramps ) or fever , as well as in case of rheumatism diseases ( arthrosis ). Paracetamol can also be used in case of fever caused by the new coronavirus (Covid-19) .
It can be found for example in tablet or effervescent tablet form.

About paracetamol:
Molecule name : paracetamol, paracetamolum, acetaminophen, acetaminophen (American name)

Dosage:

For adults, the dosages used are usually 500 mg. There are also dosages of 1’000 mg (1gr) prescribed, for example, in case of acute pain ( arthrosis , arthritis ) or chronic pain ( arthrosis ). The maximum daily dose for an adult (without contraindications) is 4000 mg (4gr).

dosage:
In general, paracetamol is taken by an adult every 4 hours at a dosage of 500 mg. The dosage may vary depending on each person and the indication. Ask your specialist for advice.

Effects:
– Analgesic (against pain), febrifuge thanks to a blockade of COX (cyclooxygenase), more specifically COX 3.
Attention, the anti-inflammatory effect is very weak, even non-existent.
Paracetamol generally works for 4 hours.

Indications:
– Various pains : headache , migraine , * back pain , osteoarthritis , flu , flu syndrome , menstrual cramps , otitis , toothache , various rheumatic conditions.
– Fever , including fever caused by the new coronavirus (Covid-19) .
Note: Anti-inflammatories such as ibuprofenare generally not recommended against infection with the new coronavirus Covid-19, as they can be an aggravating factor of the Covid-19 infection, as noted by the French Minister of Health Olivier Véran on his Twitter account on March 14, 2020. Minister noted that in case of fever, paracetamol should be taken. If a person is already taking anti-inflammatory drugs or if in doubt, they should consult their doctor.
– Dengue

*Warning, according to an Australian study published in July 2014 in the leading journal The Lancet , taking paracetamol for acute low back pain is no more effective than placebo. Read: Study says acetaminophen is not effective in acute low back pain

Side effects:
Hypersensitivity to paracetamol or allergy to paracetamol (eg a skin allergy or asthma (rare), necrolysis, problems in the bloodstream, gastrointestinal complications, hepatic necrosis (especially in case of overdose), tubular necrosis, renal complications.
A daily and several-month use of 500 mg of paracetamol in women can increase blood pressure, that is, it can lead to hypertension.

Contraindications:
Problem in the liver region (hereditary liver disease, high alcohol consumption), hepatitis , kidney problem, asthma (rare)…

Interaction:
Alcohol, isoniazid.
For more information about paracetamol side effects, contraindications and interactions, read the leaflet and ask your pharmacist or doctor for advice.

Pregnancy:
As with all medicines, it is not advisable to take them during pregnancy unless authorized by your doctor or pharmacist. In this case, seek advice from a specialist and read the leaflet. Studies have shown that taking paracetamol during pregnancy led to lower IQ and communication problems in children born to women who used paracetamol, especially in large amounts, during pregnancy. A study published in early 2018 in the scientific journal European Psychiatry (DOI: 10.1016/j.eurpsy.2017.10.007) showed that taking acetaminophen during pregnancy was associated with language delays in girls. In detail, this study conducted by the Icahn School of Medicine at Mount Sinai Hospital,from New York, found that girls born to more exposed mothers – those who took acetaminophen more than six times in early pregnancy – had almost 6 times more risk of language delay than daughters of mothers who did not take paracetamol.

Lactation:
This medicine should not be administered without medical advice by women who are lactating. There are no serious studies on the use of paracetamol during lactation, it can be excreted in maternal milk, and therefore should be used only under medical guidance.

Tips:
– Women on the pill tend to have a shorter duration of action for paracetamol than other women. The pill favors the breakdown (catabolism) of paracetamol, which is why it can be less effective (at least as far as duration is concerned) in women taking the pill.
– Attention, do not take paracetamol in case of hepatic problems (liver) and alcoholism.
– A British study published in early 2015 by researchers led by Professor Philip Conaghan from Leeds Hospital in England, showed an increase in the mortality rate of up to 63% in patients who repeatedly consume high doses of paracetamol (3g per day). The study shows that when we go above 3 grams a day for two weeks or more, we start to enter a high-risk area.
Regular intake of acetaminophen also increases the risk of cardiovascular disease, gastrointestinal bleeding and kidney problems, according to study results. This study was published in the British journal Annals of the Rheumatic Diseases which depends on the British Medical Journal group(BMJ). However, the researchers said the study did not question the qualities of paracetamol, which remains a very useful medicine for pain and fever, in addition to having fewer side effects than aspirin or non-steroidal anti-inflammatory drugs (NSAIDs). such as ibuprofen .

Acetaminophen Overdose – Paracetamol Intoxication:
– Avoid acetaminophen overdose. If this occurs, it is necessary to consult a doctor immediately, as he will prescribe the antidote to paracetamol: acetylcysteine ​​(an active ingredient commonly used against productive cough) parenterally.
– A study published in 2014 in the online version of the Expert Review of Clinical Pharmacology showed that intoxication (overdose) of paracetamol takes about 80,000 people to the emergency situation per year, and 30,000 were hospitalized.

Signs of Acetaminophen Poisoning – Sometimes Fatal Progression:
Signs of Acetaminophen Poisoning may include abdominal pain, bleeding, nausea, hypoglycemia (low blood sugar) or acidity in the blood.
Progression of symptoms: 
After a few hours, a person with intoxication may feel nothing or just a general malaise, sometimes with gastric disturbances1 . From 18 to 72 hours after ingestion, the condition may subjectively improve, but blood analysis shows liver disorders. After three to four days, liver failure (hepatitis) occurs, vomiting and pain intensify, jaundice appears, and the kidneys may be affected. Finally, from the fourth day, damage to the liver (or other organ) is revealed, sometimes requiring a transplant to avoid death.

News:
– Covid-19 vaccine: Risks of indiscriminate use of paracetamol
– Study says that paracetamol is not effective in acute low back pain

 

Jeanne Kenney
 | Website

I’m a stylist trainer, a content creator, and an entrepreneur passion. Virgo sign and Pisces ascendant, I move easily between my dreams, the crazy world I want, and my feet on the ground to carry out my projects.

Leave a Reply

Your email address will not be published. Required fields are marked *